Skip

Does injecting tesosterone in a vein require an immediate trip to the hospital?
September 7, 2009 7:21 AM   Subscribe

I may have accidentally injected testosterone into a vein. Do I need to go to the ER or can I wait until my endocrinologist's office is open tomorrow?

I am a man in my late 30's and I have hypogonadism, my body makes little or no testosterone naturally. Every two weeks, I inject 1 ml (200 mg) of testosterone intramuscularly into my thigh.

About 15 minutes ago, I injected my medicine. When I removed the needle, about 1/4 of a ml of blood welled up from the injection site. This has never happened to me before. I'm wondering if I accidentally hit a vein and shot some or all of the medicine into it.

I've been on metafilter long enough to know that the answer to this type of question is "Go see a doctor" and I will. I just want to know if this is something that can wait until tomorrow or if I need flashing lights and sirens.

Note to my friends from not America: today is a holiday here
posted by double block and bleed to Health & Fitness (14 answers total)
 
PS. I feel fine right now.
posted by double block and bleed at 7:22 AM on September 7, 2009


Give your doctor's office a call - they probably have an answering service that will direct your call to someone who is qualified to answer.
posted by Sassyfras at 7:26 AM on September 7, 2009


Perhaps your health insurance offers an advise nurse service you can call with this sort of question? Otherwise, yeah, call the doctor's office and ask for the on-call physician if you feel you need to speak to someone qualified right away.
posted by zachlipton at 7:52 AM on September 7, 2009 [1 favorite]


I agree with the advice above but it will help you to have the exact name and ingredients of the preparation handy when you make that call.

You may also be able to download the package insert of the medicine on the internet which may have some information about what to do in various circumstances.

Testosterone is naturally present in blood in low levels so the concern will be related to how high the level might be as a result of the injection and also due to any other ingredients in the injection formulation.
posted by london302 at 7:55 AM on September 7, 2009


Call Poison Control at 1-800-222-1222 and ask a nurse.
posted by BitterOldPunk at 7:57 AM on September 7, 2009 [1 favorite]


IANAD. Call one immediately.

That said, I've injected other medications intramuscularly into my thigh before and had small amounts of blood come up. I don't think that's a definite indication of having hit a vein.
posted by Inspector.Gadget at 7:57 AM on September 7, 2009


I am a type I (insulin injecting) diabetic, and I have had blood well up from time to time at injection sites in the thigh, arm, and belly. You probably hit a capillary. That's no big deal.

Note, though, that there's a chance some of the stuff you injected leaked back out with that blood. (Maybe not as big a problem for you as it is with insulin.) It's best to immediately staunch an injection site with alcohol swab or cotton ball when you remove the needle.
posted by st looney up the cream bun and jam at 7:59 AM on September 7, 2009


I think the real question is what your blood level will be tonight or tomorrow. The reason for intramuscular injection is that it releases slowly, which is why you only have to inject every two weeks. Intravenous will cause a much higher initial burst, but with testosterone that may not make much of a difference. (You could get irritable and/or horny.) But it won't maintain your blood level.

You need to talk to your doctor to find out if he wants you to make another injection, properly into a muscle, tomorrow or the next day. Otherwise you may be at risk of depression when your blood level sinks to negligible levels. (I assume you know what that feels like, and it ain't fun.)
posted by Chocolate Pickle at 8:15 AM on September 7, 2009


I've had some extensive experience with the same condition, and while IANAD...

You could have pierced through a capillary, vein, etc rather than injected directly into one. The amount of bruising you end up with is a good indicator of that (at least to me). If by some chance you think you mainlined your dosage, a 1ml (200mg) dose is some pretty mild stuff as is, so I wouldn't personally sweat it.

If anything it would just be a larger spike than normal in your test levels, and you might notice some increased estrogen conversion after the initial increase of testosterone effects. If your nipples get tender they'll revert to normal after a couple of weeks...

Question: Why are you injecting every couple of weeks instead of using a topical gel - such as Androgel? Injections give you a series of peaks in dosage (lots of ups and downs), while the daily gel gives you a smooth steady test level. I use Androgel once daily after I get out of the shower in the morning... nothing to it and no needles involved!
posted by matty at 9:31 AM on September 7, 2009


The gels did really bad things to my skin
posted by double block and bleed at 9:53 AM on September 7, 2009


I paged the endocrinology resident at the hospital. He agrees with the idea that I poked through a capillary or small vein. Since I'm not showing any symptoms of testosterone overdose, I should be OK.

I do hate the ups and downs, but the gels gave me really bad rashes. I don't mind needles, though injecting myself is a much bigger production than rubbing on a gel is.

Thanks, everyone!
posted by double block and bleed at 10:14 AM on September 7, 2009


Gels (which are usually smeared on your belly) are also a problem if you have a regular female sexual partner. The problem is that she can absorb some of it through her skin during face-to-face sex, and that's really not a very good thing.
posted by Chocolate Pickle at 11:29 AM on September 7, 2009


Chocolate Pickle: "Gels (which are usually smeared on your belly) are also a problem if you have a regular female sexual partner. The problem is that she can absorb some of it through her skin during face-to-face sex, and that's really not a very good thing."

I had to wear a tee shirt, which was a bummer for my wife and I.

It's been 4 hours, I'm going to stop worrying about this. Thanks once again, everyone.
posted by double block and bleed at 11:42 AM on September 7, 2009


Tip: When you poke the needle in, you can first pull on the plunger and see what happens. If you're in a vein, you'll see blood coming into the syringe, and you can stop right there. If you don't see blood, you aren't in a vein, and you can push the plunger as usual.
posted by exphysicist345 at 10:19 PM on September 7, 2009


« Older What are your favorite site fo...   |  It's time for another round of... Newer »
This thread is closed to new comments.


Post